NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 5, 5:50 AM CST, 1 hour 10 minutes earlier.
Area forecast discussion, Dec 5, 5:50 AM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
650 AM EST Sun Dec 5 2021
.SHORT TERM...(Today and tonight)
Issued at 537 AM EST SUN DEC 5 2021
Water vapor imagery and RAP analysis show broad cyclonic flow across
southern Canada and the northern U.S. around the southern side of an
expansive, broad mid-level low centered just ne of Hudson Bay. In
this flow, an amplifying shortwave is moving over the Dakotas. In
response, waa/isentropic ascent is ramping up into the Upper
Mississippi Valley, resulting in a band of snow developing from ND
to WI. Although radar returns are now crossing into Upper MI, dry
air at the lower levels is preventing snow from reaching the ground.
Fcst for today/tonight is largely on track. Strong waa/isentropic
ascent today will support the first stage of this winter storm. Lake
enhanced snow to pure LES off Lake Superior and also blsn will make
up the second stage, beginning late tonight w and then spreading e
across northern Upper MI thru Mon morning. About a 9-12hr period of
isentropic ascent today with mixing ratios of 2-3g/kg advecting ne
at around 750mb suggests at least a widespread 3-6 inch snowfall at
the minimum. 850mb temps no higher than around -7C will support lake
enhancement off Lake MI/Lake Huron under se low-level winds,
boosting snow amounts up to a few inches across most of the central
and eastern fcst area. The Keweenaw Peninsula will also get in on
lake enhancement under se winds across southern Lake Superior. There
too, snow amounts should be boosted up to a few inches. Areas where
se winds are a downsloping wind will see the least amount of snow
today. Typically, areas from Ironwood to Ontonagon over to around
L'anse are most affected by downsloping, but the Marquette area
could also be affected to some degree. Downsloping will be most
notable around L'anse, so that should be the area of minimum snow
today, maybe only around 3 inches there. Gusty winds to around 30
mph this aftn will cause some blowing/drifting of snow.
Mid-level dry slot may slip into portions of the area late
aftn/evening, potentially leading some -fzdz. Even if that does
occur, it will have minimal impact on roads given the snow on the
roads and/or road treatment. Otherwise, snow will diminish with the
departure of the waa/isentropic ascent, except over the Keweenaw
which should continue to see some lake enhanced snowfall under se
low-level winds up to the point that winds shift n to nw, which will
obviously continue the lake enhanced snowfall. The sfc low pres will
track e across southern Lake Superior tonight, probably crossing the
Keweenaw Peninsula. With its passage, strong n to nw winds will
surge across Lake Superior from w to e. This is a classic
scenario that supports hvy lake enhanced snowfall over far western
Upper MI, Ontonagon/Gogebic counties. Strongly convergent
cyclonic flow and 850mb temps falling from -8C to -15C will
support hvy lake enhanced snowfall in that area overnight into Mon
morning. Should easily see 4-6 inches of additional snowfall in
the 06-12z time frame. The hvy snow and blsn from winds gusting
30+mph will make for very hazardous travel conditions in that area
late tonight. Although the backside lake enhanced snow won't be
quite as hvy on the Keweenaw, winds will be stronger there,
leading to more significant blsn issues there late tonight. The
shift to strong/gusty nnw winds and lake enhanced snowfall will
spread e to Baraga County 09-12z and to Marquette/Munising by, or
around 12z, just in time for the Mon morning commute. Expected
burst of snowfall and onset of strong/gusty nnw will make for
hazardous conditions in the morning. More headlines will likely be
needed across the n central for this portion of the event.
.LONG TERM...(Monday through Saturday)
Issued at 455 AM EST SUN DEC 5 2021
As a low pressure lifts out of the Upper Great Lakes Monday, expect
lake-enhanced snowfall in the north to northwest snow belts to
transition to lake-effect snow in the northwest snow belts by Monday
afternoon. Snow should be fairly dry and fluffy Monday, as colder
temps move in from west to east throughout the day. Given the strong
CAA behind the comma head of the low Monday, expect to see some
blustery conditions across the area. These blustery winds should
help create areas of blowing snow across Upper MI, with the greatest
coverage of blowing snow seen near the Lake Superior shoreline along
the northwest lake effect wind belts. The northwest lake effect wind
belts could see several inches of fluffy snowfall Monday,
particularly in the west. Therefore, if commuting or traveling
Monday, make sure to take extra precautions, and to have an extra
flashlight, food, and water your vehicle in case of an emergency. As
the flow becomes westerly Monday night, expect lake effect snow to
become confined to the west wind lake effect belts by Monday night.
From there, lake effect snow is expected to continue in the west
wind lake effect belts until the middle of the week, with the
Keweenaw potentially seeing several inches of snow between Monday
and the middle of this week.
As cold Arctic air continues into the region Monday night, expect
temps to plummet to the single digits out east to the single digits
below zero out west. Wind chill concerns could be an issue Monday,
as ensembles show temps in the 10th percentile at 850mb and wind
gusts may be just strong enough to drop apparent temps into the mid
negative teens. Will need to keep an eye on this with subsequent
forecast packages. So far, it looks like the far west near the WI
border would be the coldest Monday night. As for highs Tuesday,
expect the UP to stay in the teens as the coldest airmass of the
winter season finally starts to leave the area. Expect temps Tuesday
night to be similar to what they were Monday night. However,
apparent temps Tuesday night should be quite a bit warmer as winds
are expected to be calmer.
While there is a slight chance that a shortwave Wednesday will bring
some snowfall to Menominee County, the next good chance at some
system snowfall looks to occur around the Thursday/Thursday night
time period as an occluding front associated with an Alberta Clipper
lifting northeast towards northern Ontario pushes through the UP.
After this occluding front, there is a Colorado Low that looks to
lift towards Detroit Friday. We could see some snowfall from this,
but have my doubts as it will depend on the placement of the low; if
the low is too far south (like most models), then precip across the
UP this upcoming weekend doesn't seem likely, save for some lake
effect snow.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 650 AM EST SUN DEC 5 2021
Expect rapidly deteriorating conditions from sw to ne across Upper
MI this morning as snow, mdt to even hvy at times, spreads ne.
Expect IWD/CMX/SAW to fall to IFR soon after the snow begins.
Prevailing LIFR conditions will occur as well today, especially at
CMX/SAW. SE winds will become gusty to 20-30kt this aftn, strongest
at CMX. IFR conditions should prevail at all terminals tonight, even
though snow diminishes at IWD/SAW. Late tonight, sfc low pres will
track across southern Lake Superior. On the backside, n to nw winds
gusting to around 30kt will develop. Expect prevailing LIFR
conditions in mdt/hvy snow and blsn to develop at IWD/CMX with
potential for conditions to fall blo airfield landing mins. Wind
shift and increasing snow will reach SAW near 12z.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 537 AM EST SUN DEC 5 2021
Gales will be common across Lake Superior for the next couple of
days. Low pres over the Dakotas this morning will track e, deepening
as it crosses southern Lake Superior tonight. Ahead of the low,
expect se gales of 35-40kt to develop today. Could be a few higher
end gusts of 40-45kt late aftn across portions of central Lake
Superior. In the vcnty of the passing low pres tonight, winds will
temporarily relax a bit to blo gale force. However, on the backside
of the low, n to nw winds will abruptly ramp up to 40-45kt gales
from w to e overnight into early Mon morning. Could be some storm
force gusts to 50kt as well for a few hrs. Winds will slowly
diminish from w to e Mon aftn thru Tue, leading to winds under 20kt
for Tue night/Wed.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Winter Storm Warning until 7 PM EST /6 PM CST/ this evening for
MIZ004-005-010>012-084.
Winter Storm Warning until 1 AM EST Monday for MIZ006-007-013-
014-085.
Winter Storm Warning until 7 PM EST Monday for MIZ001-003.
Winter Storm Warning until 7 PM EST /6 PM CST/ Monday for MIZ002-
009.
Lake Superior...
Gale Warning from noon today to 7 PM EST Monday for LSZ245>248-
265>267.
Gale Warning from 11 AM this morning to 7 PM EST Monday for
LSZ243-244-264.
Gale Warning from 5 AM to 7 PM EST Monday for LSZ249>251.
Gale Warning from 1 AM EST /midnight CST/ to 1 PM EST /noon CST/
Monday for LSZ240>242.
Gale Warning until 1 PM EST /noon CST/ Monday for LSZ162-263.
Lake Michigan...
Gale Warning from 11 AM this morning to 7 PM EST Monday for
LMZ221-248-250.
&&
SHORT TERM...Rolfson
LONG TERM...TAP
AVIATION...Rolfson
MARINE...RolfsonHazardous weather outlook, Dec 5, 5:42 AM CST, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
642 AM EST Sun Dec 5 2021
MIZ006-007-085-061300-
Alger-Luce-Northern Schoolcraft-
642 AM EST Sun Dec 5 2021
This Hazardous Weather Outlook is for portions of central Upper
Michigan.
.DAY ONE...Today and Tonight
A system moving through the Great Lakes Region will produce
widespread moderate to heavy snowfall today and this evening.
Probability of greater than 6 inches of wet snow today and this
evening is high. The snow today and tonight will be wet and
dense, making travel hazardous and making snow removal more
difficult. The Monday morning commute may be difficult, especially
as the blustery winds and drier snow late tonight could create
areas of blowing snow near the Lake Superior shoreline. See the
latest Winter Weather Message for additional details.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A system leaving the Great Lakes Region will produce moderate
lake enhanced snowfall Monday. As lake enhanced snow becomes pure
lake effect by Monday afternoon, expect areas of blowing snow to
continue across the area. Some spots could see over 4 inches of
snow Monday and Monday night, with locally higher amounts possible
where the heaviest bands set up. Expect travel to be difficult
Monday, as visibilities could be greatly reduced in falling and
blowing snow. Lake effect snow should shift closer to Lake
Superior Monday night as winds become more westerly.
Waves building to 10 to 16 feet Monday and Monday evening may
lead to minor beach erosion and localized lakeshore flooding.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any snowfall to the National
Weather Service in Marquette. The public may also submit reports
to the National Weather Service via phone, on our website, or
through Facebook or Twitter using #906wx.
MIZ001>003-009-061300-
Keweenaw-Ontonagon-Northern Houghton-Gogebic-
642 AM EST Sun Dec 5 2021 /542 AM CST Sun Dec 5 2021/
This Hazardous Weather Outlook is for portions of western Upper
Michigan.
.DAY ONE...Today and Tonight
A system moving through the Great Lakes Region will produce
widespread moderate snowfall today, transitioning to lake
enhanced snow and blowing snow late tonight. Probability of
greater than 6 inches of wet snow through the day is high. Several
more inches look possible late tonight. The snow today will be
wet and dense, making travel hazardous and making snow removal
more difficult. As the snowfall transitions to lake enhanced snow
and north to northwest winds increase late tonight, areas of
blowing snow are expected to develop. The Monday morning commute
will be difficult. See the latest Winter Weather Message for
additional details.
Waves of 8 to 10 feet may cause some minor lakeshore flooding and
beach erosion over the east side and around the tip of the
Keweenaw Peninsula this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A system leaving the Great Lakes Region will produce widespread
moderate snowfall Monday, especially during the morning hours.
Many higher elevation areas could see at least 6 inches Monday
and Monday night. Areas of blowing snow are expected to continue
Monday. Expect travel to be difficult Monday as visibilities
will be greatly reduced in snow and blowing snow. Lake effect
snow showers will continue into Monday night and Tuesday. Modest
snowfall amounts are possible over the Keweenaw Peninsula Tuesday
and Tuesday night. See the latest Winter Weather Message for
additional details.
Some more minor lakeshore flooding and beach erosion is possible
Monday as waves build to 11 to 15 feet.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any beach erosion, lakeshore
flooding, and/or snowfall to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter using #906wx.
MIZ013-014-061300-
Delta-Southern Schoolcraft-
642 AM EST Sun Dec 5 2021
This Hazardous Weather Outlook is for portions of central Upper
Michigan.
.DAY ONE...Today and Tonight
A system moving through the Great Lakes Region will produce
widespread moderate snowfall today. Probability of greater than 6
inches of wet snow through the day is high. This snow will be wet
and dense, making travel hazardous and making snow removal more
difficult. See the latest Winter Weather Message for additional
details.
Persistent strong southeast winds are expected to build large
waves on the Bay of Green Bay and Lake Michigan that could result
in some minor lakeshore flooding and beach erosion today into
this evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A few inches of drier, fluffy snow is possible in northern Delta
and Southern Schoolcraft Counties on Monday. That, as well as
patchy blowing snow, could make travel hazardous across the area
Monday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any beach erosion, lakeshore
flooding, and/or snowfall to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter using #906wx.
MIZ004-005-010>012-084-061300-
Baraga-Marquette-Iron-Dickinson-Menominee-Southern Houghton-
642 AM EST Sun Dec 5 2021 /542 AM CST Sun Dec 5 2021/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
A system moving through the Great Lakes Region will produce
widespread moderate snowfall today, transitioning to lake
enhanced snow and blowing snow near Lake Superior late tonight.
Probability of greater than 6 inches of wet snow through the day
is high. A few more inches look possible late tonight in the
Michigamme Highlands. The snow today will be wet and dense,
making travel hazardous and making snow removal more difficult.
Blowing snow will develop along the Lake Superior shoreline late
tonight. The Monday morning commute may be difficult. See the
latest Winter Weather Message for additional details.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
As the system leaves Monday, expect snowfall to become limited to
the northwest wind lake effect snow belts. Expect only a few
additional inches of lake enhanced snow Monday and Monday night,
with the highest snow totals expected in the Michigamme Highlands.
Expect patchy blowing snow across the area Monday as blustery
northwest winds pick up.
Waves building to 10 to 15 feet Monday and Monday evening could
bring some minor lakeshore flooding and beach erosion to Marquette
County.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any snowfall to the National
Weather Service in Marquette. The public may also submit reports
to the National Weather Service via phone, on our website, or
through Facebook or Twitter using #906wx.
LSZ162-240>251-263>267-061300-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
642 AM EST Sun Dec 5 2021 /542 AM CST Sun Dec 5 2021/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
Southeast gales of 35 to 40 knots are expected across much of Lake
Superior today into this evening. See the latest Open Lake
Forecast and Marine Weather Message for further details.
North to northwest gales of 35 to 45 knots are expected across
much of Lake Superior late night. Some storm force gusts to 50
knots can't be ruled out across the west half of the lake.
See the latest Open Lake Forecast and Marine Weather Message for
further details.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
North to northwest gales to 35 to 45 knots are expected across
much of Lake Superior Monday. Some storm force gusts to 50 knots
can't be ruled out during the morning. See the latest Open Lake
Forecast and Marine Weather Message for further details.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-061300-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
642 AM EST Sun Dec 5 2021
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
Southeast gales 35 to 40 knots are possible this afternoon and
evening. See the latest Nearshore Marine Forecast and Marine
Weather Message for more details.
West gales of 35 knots are possible late tonight. See the latest
Nearshore Marine Forecast and Marine Weather Message for more
details.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
West to northwest gales of 35 to 40 knots are possible Monday.
See the latest Nearshore Marine Forecast and Marine Weather
Message for more details.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
TAP/Rolfson